Minnesota, 2025

Hail in Minnesota, March 14, 2025

March 14, 2025 · NWS DLH · 1 event in 1 county or zone

A few thunderstorms developed in the hours around sunrise the morning of the 14th behind a northward lifting warm front. The storms were generally sub severe, but with the cool temperatures aloft, were able to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms developed in the hours around sunrise the morning of the 14th behind a northward lifting warm front. The storms were generally sub severe, but with the cool temperatures aloft, were able to produce hail. Hail to the size of a nickel was observed in Two Harbors with one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 14, 5:45 AM CST, 1 hour 25 minutes earlier. Its key messages:

  • Temperatures continue to warm today. Rain showers and thunderstorms are expected throughout the day. Some strong to severe thunderstorms are possible late this afternoon and evening.
  • Rain and storms will start transitioning to wintry mix and to snow early Saturday and continue throughout the day. Snow amounts have increased a little across north central Minnesota, and there will still be potential for a glaze to a couple hundredths of ice.
  • Another system will move across the Midwest and bring more mixed precipitation to the Northland.
Area forecast discussion, Mar 14, 5:45 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
645 AM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Temperatures continue to warm today. Rain showers and
  thunderstorms are expected throughout the day. Some strong to
  severe thunderstorms are possible late this afternoon and
  evening.

- Rain and storms will start transitioning to wintry mix and to
  snow early Saturday and continue throughout the day. Snow
  amounts have increased a little across north central
  Minnesota, and there will still be potential for a glaze to a
  couple hundredths of ice.

- Another system will move across the Midwest and bring more
  mixed precipitation to the Northland.

&&

.DISCUSSION...
Issued at 248 AM CDT Fri Mar 14 2025

Continued warm and moist air advection and numerous weak
shortwaves are leading to scattered virga and elevated showers
across the Canadian border this morning. A first wave of
instability (MUCAPE around 500 J/kg) will lead to a rumble of
thunder or two embedded mainly throughout small portions of the
Arrowhead and northwest Wisconsin. As the day goes on and
temperatures at the surface increase, lower level lapse rates
will increase allowing for deeper instability from the surface
Friday evening and early overnight across the southern half of
our area, while convection remains elevated further north.
MUCAPE values around 1000 J/kg and bulk shear 30-45 kts could
lead to strong or marginally severe thunderstorms, with main
threats being hail up to quarter size and damaging winds around
60 mph. Strong and severe storms will most likely occur south of
Highway 2 across northeast Minnesota and northwest Wisconsin.
In addition to severe potential, some ponding to minor flooding
will be possible with heavy rainfall today. Areas that could
see these conditions are areas with lingering snowpack or frozen
ground that has not had the chance to thaw. However, QPF in the
middle of the CWA has decreased, so the risk for ponding or
minor flooding is reduced in this area.

As we head into Saturday morning, the cold front associated with
this system will reach north central Minnesota, causing mixed
precipitation in the early morning hours. Risk for freezing
rain and ice accumulations more than a glaze has returned, as
high res guidance is leaning towards more freezing rain in the
morning. However, there is still signal for the strong fgen band
to be placed in the vicinity of the precipitation, which implies
that freezing precipitation mix will be relatively short lived.
It seems that ice accumulation is more of a testament to how
heavy the precipitation will be than how long it will last
before switching to snow. In the end, ice accumulations across
our western counties is only expected to be a couple
hundredths.

The cold front will continue to move east throughout Saturday,
switching rain over to snow. The previously mentioned fgen band
will lead to moderate snow rates across north central Minnesota.
Snow accumulations across that area is expected to be 1-4 inches
throughout Saturday. There is still uncertainty how far east
into northeast Minnesota these higher snow accumulations reach,
depending on the track of the low, and will need to be
monitored. There is also concern as the cold front moves east
of refreezing as surface temperatures dip into the upper 20s on
the back side of the front. This could lead to slippery
conditions on untreated or elevated surfaces. Snow will taper
off Saturday into Sunday morning.

Behind the system, pressure gradients will tighten and increase
winds across the Northland for Sunday. Widespread gusts above 30
mph will be present, cold air advection down the terrain of the
North Shore increasing wind gusts further up to 45 mph. Wind
Advisories may be needed along the North Shore.

Global models are showing a small clipper for Monday afternoon
into Tuesday moving east across the area, and may drop light
snow across our area, though placement is still uncertain being
a few days out and after this system.

Mid week another large Colorado low is showing up on global
models, but this one is expected to pass further to our south.
There will still be chances for mixed precipitation and
possibly some heavy snow showers depending on the track.
However, there is also a chance that the Northland will see
hardly any precipitation at all. Confidence will increase as
the system gets closer.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 638 AM CDT Fri Mar 14 2025

VFR conditions for all terminals with LLWS. LLWS should taper
off later this morning for all terminals as surface winds
increase out of the southeast. As the system for this weekend
approaches, moderate to heavy rain is expected at each terminal
late this evening. Thunderstorms will be embedded in these
showers, especially at BRD, HYR, and DLH, where strong to severe
storms are possible tonight with hail up to an inch and wind
gusts up to 60 mph. LLWS may return tonight as well as surface
winds decrease under an inversion.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 248 AM CDT Fri Mar 14 2025

Winds and waves have decreased for the time being, but will
increase again this afternoon as the large low pressure
approaches Lake Superior. These conditions will pose a threat to
small craft. There will be a lull in the winds tonight into
Saturday morning as the low pressure moves through followed
quickly by the cold front, and they will increase once again out
of the northwest. Some gales are possible, and a Gale Watch is
in effect for the North Shore and Apostle Islands. Winds
decrease throughout Sunday at the low departs.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.CLIMATE...
Issued at 248 AM CDT Fri Mar 14 2025

Record High Temperatures:

March 14:
KINL: 60/2016
KBRD: 64/2012

Record High Minimum Temperatures:

March 14:
KINL: 38/2010
KBRD: 43/2016

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 7 AM CDT
     Saturday for LSZ140>146-150.
     Gale Watch from Saturday afternoon through Sunday morning for
     LSZ140>142.
     Gale Watch from Saturday afternoon through late Saturday night
     for LSZ150.

&&

DISCUSSION...KML
AVIATION...KML
MARINE...KML
CLIMATE...KML
Hazardous weather outlook, Mar 14, 3:42 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
442 AM CDT Fri Mar 14 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-150945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
442 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A strong storm will affect the region Friday through Saturday
night. There is a chance of thunderstorms late this afternoon
through early Saturday morning. A few storms may be severe with
hail up to half- dollar size. Periods of locally heavy rain are
possible, which could lead to minor flooding and ponding of water
in yards and on roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to heavy rainfall will continue Saturday morning, with a
transition to a wintry mix of sleet, freezing rain, and
eventually snow Saturday across the Northland by Saturday
evening. Several inches of snow are expected west of a line from
Cass Lake to International Falls with lower totals farther east.
Temperatures will fall quickly Saturday afternoon and evening
which may create a flash freeze. The combination of wintry
precipitation and rapid freeze may lead to slippery roads.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-150945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
442 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A strong storm system will move northeastward across the region
Friday through Sunday. A prolonged period of hazardous conditions
for small craft is expected, beginning this afternoon, as winds
increase from the northwest.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds turn to the northwest Saturday, and remain elevated. There
is a 40 percent chance of gale of 35 to 40 knots over the waters
of the North Shore and Apostle Islands Saturday afternoon through
early Sunday morning. Winds and waves will gradually diminish
Monday morning.

HA

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Mar 14, 7:10 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
810 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     Hail             4 WNW Embarrass         47.67N 92.28W
03/14/2025  M0.25 Inch       St. Louis          MN   Public

&&

BJH

The radar

The Duluth radar (KDLH), 46 km away, was scanning. The volume nearest the first event began at 13:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
March 14, 7:10 AM CST to 7:12 AM CST
Where
Lake County, Two Harbors
Measured
0.88 in hail
Reported by
Public
Coordinates
47.030, -91.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235391.